Alert archive / Arizona / Red Flag Warnings in 2009

Red Flag Warning 13, NWS Flagstaff, AZ

June 6, 2009Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Jun 6, 2009, 3:52 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Jun 6, 2009, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2009, 3:52 AM MST (10:52 UTC)
In effect from
Jun 6, 2009, 11:00 AM MST
Expired
Jun 6, 2009, 8:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2009-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2009-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2675 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KFGZ 061052
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
352 AM MST SAT JUN 6 2009

AZZ111>114-117-140-061900-
/O.UPG.KFGZ.FW.A.0011.090606T1800Z-090607T0300Z/
/O.NEW.KFGZ.FW.W.0013.090606T1800Z-090607T0300Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-WHITE MOUNTAINS (FIRE WEATHER ZONE 117)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
352 AM MST SAT JUN 6 2009

...RED FLAG WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES
IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

EXPECT 20 FOOT WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS TO AROUND
40 MPH TO DEVELOP BEFORE NOON MST. RELATIVE HUMIDITIES WILL FALL
TO 10 TO 15 PERCENT.

THESE CONDITIONS ARE DUE TO DRY SOUTHWESTERLY FLOW ASSOCIATED
WITH A LOW PRESSURE SYSTEM MOVING THROUGH THE DESERT SOUTHWEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$

AZZ110-139-061900-
/O.NEW.KFGZ.FW.W.0013.090606T1800Z-090607T0300Z/
CHINLE VALLEY (FIRE WEATHER ZONE 110)-
BLACK MESA AREA (FIRE WEATHER ZONE 139)-
352 AM MST SAT JUN 6 2009

...RED FLAG WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES IN
EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING. 

EXPECT 20 FOOT WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS TO AROUND
40 MPH TO DEVELOP BEFORE NOON MST. RELATIVE HUMIDITIES WILL FALL
TO 10 TO 15 PERCENT.

THESE CONDITIONS ARE DUE TO DRY SOUTHWESTERLY FLOW ASSOCIATED
WITH A LOW PRESSURE SYSTEM MOVING THROUGH THE DESERT SOUTHWEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
2 follow-up statements
000 
WWUS85 KFGZ 061831
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1131 AM MST SAT JUN 6 2009

AZZ110>114-117-139-140-070300-
/O.CON.KFGZ.FW.W.0013.000000T0000Z-090607T0300Z/
CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-WHITE MOUNTAINS (FIRE WEATHER ZONE 117)-
BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
1131 AM MST SAT JUN 6 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING.

EXPECT SURFACE /20-FOOT/ WIND SPEEDS OF 20 TO 25 MPH WITH GUSTS TO
AROUND 40 MPH THROUGH THE AFTERNOON AND EARLY EVENING. LOOK FOR
RELATIVE HUMIDITIES OF LESS THAN 15 PERCENT.

FIVE OF EIGHT FIRE WEATHER ZONES /ENCOMPASSING THE ENTIRE LITTLE
COLORADO RIVER VALLEY...THE CHINLE VALLEY...THE CHUSKA
MOUNTAINS...AND DEFIANCE PLATEAU/ ARE ALREADY EXPERIENCING RED
FLAG CONDITIONS

THESE CONDITIONS ARE DUE TO DRY SOUTHWESTERLY FLOW ASSOCIATED
WITH A LOW PRESSURE SYSTEM MOVING THROUGH THE DESERT SOUTHWEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$

HOWARD
000 
WWUS85 KFGZ 070254
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
754 PM MST SAT JUN 6 2009


AZZ110>114-117-139-140-070400-
/O.EXP.KFGZ.FW.W.0013.000000T0000Z-090607T0300Z/
CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-WHITE MOUNTAINS (FIRE WEATHER ZONE 117)-
BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
754 PM MST SAT JUN 6 2009

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING. 

WINDS WERE RAPIDLY DIMINISHING AND RELATIVE HUMIDITY VALUES RISING
FOLLOWING SUNSET. AS A RESULT...THE RED FLAG WARNING WILL BE ALLOWED
TO EXPIRE AT 800 PM MST.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 6, 3:45 AM MST, 7 minutes earlier.

Area forecast discussion, Jun 6, 3:45 AM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
345 AM MST SAT JUN 6 2009

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE SLOWLY ACROSS THE DESERT
SOUTHWEST THROUGH THE WEEKEND...BRINGING COOLER TEMPERATURES TO THE
REGION WITH A WARMING TREND STARTING ON SUNDAY. STRONG SOUTHWEST
WINDS WILL AFFECT NORTHERN ARIZONA TODAY WITH GUSTS RANGING FROM 35
TO 50 MPH. WIND SPEEDS WILL DECREASE ON SUNDAY BECOMING BREEZY EACH
AFTERNOON THROUGH WEDNESDAY.

&&

.DISCUSSION...A LOW PRESSURE SYSTEM WILL SLOWLY MOVE THROUGH THE
SOUTHWEST THIS WEEKEND. LOW LEVEL MOISTURE IS LIMITED WITH THIS
SYSTEM SO CHANCES FOR PRECIPITATION REMAIN VERY LOW. THE MAIN IMPACT
WITH THIS LOW PRESSURE SYSTEM WILL BE ONE MORE DAY OF STRONG
SOUTHWEST WINDS SUSTAINED FROM 20 TO 30 MPH WITH GUSTS RANGING FROM
35 TO 50 MPH ACROSS MUCH OF CENTRAL ARIZONA TODAY. A WIND ADVISORY
WAS ISSUED THIS MORNING FOR THE GRAND CANYON TO THE MOGOLLON RIM TO
THE WHITE MOUNTAINS AND ACROSS THE LITTLE COLORADO RIVER
VALLEY...SEE PRODUCT NPWFGZ FOR DETAILS. DUE TO THE STRONG WINDS AND
VERY DRY RELATIVE HUMIDITIES A RED FLAG WARNING WAS ALSO ISSUED FOR
THE EASTERN FIRE WEATHER ZONES...SEE PRODUCT RFWFGZ FOR DETAILS.

SUNDAY THROUGH FRIDAY...ON SUNDAY AS THE LOW PRESSURE SYSTEM MOVES
NORTHEASTWARD AWAY FROM ARIZONA A WEAK SHORTWAVE RIDGE WILL MOVE
INTO THE REGION. PRESSURE GRADIENTS WILL WEAKEN...DECREASING OUR
SURFACE WIND SPEEDS TO BREEZY EACH AFTERNOON. HIGH TEMPERATURES WILL
ALSO BEGIN TO GRADUALLY WARM UP THROUGH THE END OF NEXT WEEK. ON
TUESDAY AND WEDNESDAY A WEAK SHORTWAVE TROUGH...ASSOCIATED WITH THE
MOVEMENT OF A CUT OFF LOW...IS FORECAST TO MOVE ACROSS ARIZONA WITH
ENOUGH LOW LEVEL MOISTURE AND DYNAMICS TO CREATE A 10 TO 20 PERCENT
CHANCE FOR SHOWERS AND THUNDERSTORMS EACH AFTERNOON. FORECAST
CONFIDENCE ON THE TIMING AND STRENGTH OF THIS TROUGH IS ONLY FAIR AT
THIS POINT DUE TO TYPICAL MODEL WEAKNESSES IN THE MOVEMENT OF CUT
OFF SYSTEMS. THIS MEANS CHANGES TO THE FORECAST FOR TUESDAY AND
WEDNESDAY ARE LIKELY AS THE TIME PERIOD GETS CLOSER AND CONFIDENCE
IMPROVES. MODEL GUIDANCE SHOWS ANOTHER CUT OFF LOW FORMING OFF THE
CALIFORNIA COAST IN THE LATTER HALF OF THE WEEK. THE POSITION OF
THIS LOW WOULD LIKELY PRODUCE A WEAK RIDGE ACROSS ARIZONA WITH A
FAIRLY DRY WEATHER PATTERN FOR THURSDAY AND FRIDAY.

&&

.AVIATION...FOR THE 12Z PACKAGE...PERIODS OF MID AND HIGH CLOUD
COVER WILL CONTINUE FOR THE NEXT 8 HOURS...UNTIL 20Z SAT. AFTER 18Z
EXPECT SOUTHWEST WINDS TO INCREASE TO 15 TO 25 KT GUSTING TO 30 KTS.
AREAS ALONG AND NORTH OF THE MOGOLLON RIM CAN EXPECT WINDS OF 20 TO
30 KTS GUSTING TO 40 KTS. AFTER 02Z WINDS WILL BEGIN TO DIMINISH.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...A PACIFIC TROUGH MOVING INTO THE DESERT SOUTHWEST
WILL BRING STRONG SOUTHWEST WINDS TO NORTHERN ARIZONA THIS AFTERNOON.
DRY AIR WILL CAUSE RELATIVE HUMIDITIES TO FALL TO CRITICAL VALUES
NORTH OF THE MOGOLLON THIS AFTERNOON...A RED FLAG WARNING IS IN
EFFECT FROM 11 AM UNTIL 8 PM MST SATURDAY. LIGHTER SOUTHWEST WINDS
WILL CONTINUE SUNDAY ALONG WITH DRY CONDITIONS...RELATIVE HUMIDITIES
ARE EXPECTED TO BE SLIGHTLY ABOVE CRITICAL FIRE WEATHER VALUES.

MONDAY THROUGH WEDNESDAY...A LONG WAVE TROUGH WILL REMAIN ALONG THE
WEST COAST...PRODUCING PERIODS OF BREEZY SOUTHWEST WINDS ALONG WITH
DRY CONDITIONS. AFTERNOON WIND SPEEDS OF 15 TO 25 MPH AND RELATIVE
HUMIDITIES OF 12 TO 20 PERCENT WILL BE TYPICAL THROUGH THIS PERIOD.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING IN EFFECT FROM
11 AM UNTIL 8 PM MST TODAY FOR AZ FIRE WEATHER ZONES
110>114-117-139-140.

WIND ADVISORY IN EFFECT FROM NOON TODAY UNTIL 8 PM MST TODAY FOR
ARIZONA ZONES 006-007-012>017-040.

PUBLIC.....................BOHLIN
AVIATION/FIRE WEATHER......PETERSON/LATTO

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jun 5, 7:45 PM MST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
745 PM MST FRI JUN 5 2009

AZZ004>018-037>040-060700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
745 PM MST FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TONIGHT

TODAYS RED FLAG WARNING AND WIND ADVISORY WERE ALLOWED TO EXPIRE AT
7 PM MST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE GREAT BASIN ON SATURDAY
PRODUCING WINDY CONDITIONS ACROSS MUCH OF NORTHERN ARIZONA. WINDS
MAY BE STRONG ENOUGH TO PROMPT A WIND ADVISORY OVER SOUTHERN APACHE
AND NAVAJO COUNTIES.

CRITICAL FIRE WEATHER CONDITIONS WILL ALSO BE POSSIBLE OVER EAST
CENTRAL ARIZONA ON SATURDAY. A FIRE WEATHER WATCH HAS BEEN ISSUED
FOR THAT AREA.

41

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 2:53 AM MSTWind AdvisoryFGZApache, Coconino, Navajo17 hr

Nearby

Red Flag Warnings in Arizona, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.